Hail, Bedford
- When
- April 20, 2:28 PM EST
- Where
- Bedford County, 1.65 mi W of Stewartsville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -79.830
A cold front passed through the area and generated some thunderstorms. Some of these storms reached severe levels and produced penny to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front passed through the area and generated some thunderstorms. Some of these storms reached severe levels and produced penny to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 20, 2:13 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT MON APR 20 2009 .SYNOPSIS... STRONG LOW OVER THE GREAT LAKES WILL SEND A COLD FRONT THROUGH THE AREA THROUGH EARLY EVENING. THIS SLOW MOVING LOW IS GOING TO MEANDER AROUND THE GREAT LAKES THROUGH TUESDAY...WITH HIGH PRESSURE FINALLY SLIDING IN TOWARD THURSDAY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AT 15 UTC WARM FRONT WAS LIFTING NORTH OF LYH-FVX...WITH COOL STABLE AIR TO THE NORTH...AND A WARM MORE UNSTABLE AIRMASS TO THE SOUTH. SKIES ARE CLEARING SOUTH OF THE WARM FRONT AND AHEAD OF THE APPROACHING COLD FRONT. SURFACE DEWPOINTS ARE CLIMBING...U50 TO L60 READINGS ADVECTING NORTH FROM THE CAROLINAS. TEMPERATURES IN THE WARM SECTOR ARE CLIMING INTO THE 70S. AS UPPER SHORT WAVE TROUGH PHASES WITH SURFACE FRONTS THIS AFTERNOON...ANTICIPATE INCREASED COVERAGE OF SHOWERS AND THUNDERSTORMS. LOW LEVEL CONVERGENCE IS INCREASING ALONG AND EAST OF THE BLUE RIDGE...WITH THE MOST UNSTABLE AIR...LI M3 TO M6...FROM SOUTHSIDE VA INTO EASTERN VA...AND SUPPORTED BY CAPES OF ABOUT 1000 J/KG. LOOKING AT OUR LOCAL RADAR (18 UTC) IT WOULD APPEAR THIS LOW LEVEL CONVERGENCE ZONE IS ALREADY BECOMING ESTABLISHED...ASSOCIATED WITH BKN BAND OF SHOWERS ALONG THE BLUE RIDGE PARKWAY. OTHER LINES OF CU AND TCU IN THE WARM SECTOR ARE SHOWING BETTER DEVELOPMENT AND WILL LIKELY SHOW FURTHER VERTICAL DEVELOPMENT AS WE TRANSITION THROUGH THE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE ENVIRONMENT WILL BE MODERATELY UNSTABLE SUPPORTED BY A DEEP LAYER OF SPEED SHEAR. LOOK OUT FOR STRONG DAMAGING WINDS/HAIL. A MESOSCALE DISCUSSION WAS ISSUED BY THE STORM PREDICITION CENTER AT 18 UTC FOR OUR FAR EASTERN CWA...DANVILLE AND LYNCHBURG EASTWARD... CONCERNING THE SEVERE THUNDERSTORM THREAT. THE CONCERN IS FOR THE POTENTIAL DEVELOPMENT OF SUPERCELLS WITHIN THE WARM SECTOR. IN OTHER WORDS...TORNADOES ARE ALSO POSSIBLE...THUS WARRANTING THE ISSUANCE OF A TORNADO WATCH...#178. THE FRONT IS EXPECTED TO CLEAR THE CWA BY 00 UTC WITH ANY SIGNIFICANT ACTIVITY EAST OF THE CWA BY 800 PM. UPSLOPE SHOWERS WILL PERSIST IN THE MOUNTAINS...BUT SHOULD ALSO WANE SHORTLY AFTER MIDNIGHT IF NOT BEFORE AS THERE IS SHORT WAVE RIDGING OVER THE MTNS BY 06Z AND LOW LEVEL FLOW BACKS TO THE WEST- SOUTHWEST. HAVE STAYED ON THE WARM SIDE OF GUIDANCE AS IT LOOKS LIKE THE MUCH COOLER AIRMASS DOES NOT MOVE IN UNTIL TUESDAY. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... GOING WITH A BLEND OF THE 00Z ECMWF/12Z GFS THIS PERIOD. LOOKING AT UPPER AND SFC LOW TO MEANDER AROUND THE GREAT LAKES REGION THROUGH WEDNESDAY BEFORE LIFTING EASTWARD WED NIGHT. THE COOL POCKET WILL MEANDER OVERHEAD TUESDAY AND AGAIN WEDNESDAY WITH SHOWERS EXPECTED...ESPECIALLY OVER THE NRN/WRN CWA. AS THE COLD POOL MOVES ACROSS TUESDAY AFTERNOON...SOME THUNDERSTORMS COULD DEVELOP EAST OF THE BLUE RIDGE...AND COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL AS THE LOW LVLS WILL BE DRYING OUT ON WESTERLY FLOW. THE SHOWER ACTIVITY WILL DIMINISH IN THE EAST TUESDAY NIGHT AS ONE THE WESTERLY FLOW DEEPENS AND LOSS OF HEATING TAKES PLACE. HOWEVER...NW TO WEST FLOW AND ANOTHER SERIES OF DISTURBANCES WILL KEEP COLDER AIR FLOWING IN AND SHOWERS CONTINUING IN THE MTNS TUESDAY NIGHT. ATTM...SNOW SHOWERS WILL BE CONFINED TO HIGHER ELEVATIONS AND WITH WARM GROUND TEMPERATURES...NOT EXPECTING MUCH ACCUMULATION...EXCEPT ONE INCH OR SO IN WRN GREENBRIER BY 12Z WED. FINAL SHORWAVE PASSES THROUGH WEDNESDAY AND WILL SEE SHOWERS SCATTERED ACROSS THE FAR NW/WRN MTNS...WITH ISOLATED COVERAGE TO THE BLUE RIDGE. HIGH PRESSURE NOSES IN WED NIGHT-THU WITH DRY WX RETURNING TO THE MTNS. AIRMASS REMAINS COOLER THAN NORMAL TUE-WED...WITH MODERATING TEMPS ON THURSDAY BACK TO NEAR SEASONAL NORMS. && .LONG TERM /FRIDAY THROUGH MONDAY/... FORECAST THIS PERIOD WILL FOLLOW THE ECMWF MODEL...AS THE TROUGH OVER THE EAST IS REPLACED BY A RIDGE...AND WE ARE EXPECTING MAINLY DRY AND WARM WEATHER FOR THE WEEKEND INTO MONDAY. THE ONLY WEATHER FEATURE THAT COULD CREATE AN ISSUE WOULD BE A BACKDOOR FRONT ARRIVING IN THE LATE WEEKEND-MONDAY TIME FRAME. TIMING BY THE MODELS KEEPS THIS FEATURE BRUSHING THROUGH BY LATE MONDAY AND OUR AREA REMAINING DRY...AS THE UPPER RIDGE STAYS OVER THE TN VALLEY/GULF COAST. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SURFACE COLD FRONT WILL MOVE ACROSS ALL TAF SITES BETWEEN 18Z-24Z THIS AFTERNOON/EVENING. THREAT EXISTS FOR THUNDERSTORMS ALONG AND EAST OF THE BLUE RIDGE. THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS AT BOTH LYNCHBURG AND DANVILLE...THREAT ENDING AT SUNSET. ASIDE FROM THE CONVECTIVE THREAT...MVFR CONDITIONS WILL PERSIST INTO THE OVERNIGHT DUE TO LOW CIGS. FOG IS ALSO EXPECTED TO FORM EAST OF THE MOUNTAINS WITH POTENTIAL FOR IFR CONDITIONS EARLY TUESDAY MORNING. BEHIND THE FRONT ON TUESDAY AND WEDNESDAY A DEEP UPPER TROF AND RETURN TO UPSLOPE FLOW IS LIKELY TO BRING MVFR CONDITIONS ACROSS THE MOUNTAINS...MAINLY EFFECTING THE SOUTHEAST WEST VIRGINIA SITES. SKIES SHOULD CLEAR EAST OF THE MOUNTAINS WITH WITH MAINLY VFR THERE. HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST THURSDAY RESULTING IN A RETURN TO MAINLY VFR FOR WEEKS END. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...PM SHORT TERM...WP LONG TERM...WP AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT MON APR 20 2009 NCZ003>006-020-VAZ032>035-043>047-058-059-210845- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 442 AM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. A COLD FRONT WILL MOVE THROUGH THE REGION BY EVENING. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO RE- DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-210845- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 442 AM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1249 PM EDT MON APR 20 2009 NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059- 202100- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-CARROLL- FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD...ROANOKE... SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 1249 PM EDT MON APR 20 2009 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE BLUE RIDGE AND MOVE EAST DURING THE AFTERNOON. THESE THUNDERSTORMS MAY BECOME SEVERE...AND CONTAIN LARGE HAIL AND DAMAGING WINDS. PLEASE STAY TUNED FOR FUTURE FORECAST UPDATES OR WARNINGS. SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2:00 PM AND 6:00 PM TODAY.
The Roanoke radar (KFCX), 48 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167423, 167424, 167425, 167426, 167602, 167428, 167429.